Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 24, 2009, 5:20 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2009, 5:20 AM CDT (10:20 UTC)
- Expired
- Mar 24, 2009, 11:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 8:17 AM CDT | HEAVY RAIN 1.3 | Fort Scott, KS | EM REPORTED 1.30 INCHES OF RAIN OVERNIGHT. |
| Mar 24, 10:00 AM CDT | FLASH FLOOD | 4 S West Mineral, KS | SEVERAL LOW WATER CROSSINGS THROUGHOUT CHEROKEE COUNTY FLOODED...PARTICULARLY IN THE NORTHWEST HALF OF THE COUNTY. |
| Mar 24, 10:00 AM CDT | FLASH FLOOD | 5 Sw Girard, KS | SEVERAL LOW WATER CROSSINGS FLOODED IN CRAWFORD COUNTY. MEASURED UP TO THREE INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 280 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 241020 FFWSGF KSC011-021-037-241600- /O.NEW.KSGF.FF.W.0003.090324T1020Z-090324T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 520 AM CDT TUE MAR 24 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS... CRAWFORD COUNTY IN SOUTHEAST KANSAS... SOUTHERN BOURBON COUNTY IN SOUTHEAST KANSAS... * UNTIL 1100 AM CDT. * AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED ACROSS THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3789 9462 3711 9462 3699 9508 3768 9509 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 3:49 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 24, 3:49 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAR 24 2009
.DISCUSSION...
THE PATTERN WILL REMAIN ACTIVE WITH THREE DISTINCT STORM SYSTEMS
IMPACTING THE AREA OVER THE NEXT FIVE DAYS. THE MAIN FORECAST
CONCERN IS WITH THE SYSTEM CURRENTLY AFFECTING THE REGION. A
WEAKER STORM SYSTEM IS THEN SLATED FOR MIDWEEK...BEFORE ANOTHER
STRONG SYSTEM TAKES AIM ON THE REGION LATE THIS WEEK.
TODAY...A NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM WILL
SLOWLY PULL NORTHEAST THROUGH THE CORN BELT. AT THE SURFACE...A
COLD FRONT IS SLOWLY OVERTAKING A DRY LINE IN KANSAS. LATEST MESO
ANALYSIS AND SHORT TERM MODEL GUIDANCE INDICATES 300 TO 500 J/KG
OF MLCAPE WITH LITTLE CINH WILL WORK INTO SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI DURING THE PREDAWN HOURS. THERE IS A
WINDOW...ALBEIT SHRINKING...WHERE SUPERCELLS MAY REMAIN THE
DOMINANT CONVECTIVE MODE THROUGH 12Z OR SO. ALL MODES OF SEVERE
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT WORK INTO THE WESTERN
COUNTIES.
AROUND SUNRISE...SHORT WAVE ENERGY COMING OUT OF THE DESERT
SOUTHWEST WILL TEND TO ACCELERATE THE COLD FRONT EASTWARD. CLOUD
LAYER SHEAR VECTORS BY THIS TIME WILL BECOME NEARLY PARALLEL TO
THE FRONT...SO EXPECT DISCRETE STORMS TO QUICKLY LINE OUT. THIS
LINE WILL THEN MARCH EAST ACROSS THE OZARKS THROUGHOUT THE DAY.
ENOUGH LOW LEVEL SHEAR WILL CONTINUE TO EXIST TO CARRY AN ISOLATED
TORNADO THREAT. WE WILL ALSO NEED TO WATCH FOR CLOUD BREAKS OUT
ACROSS SOUTH CENTRAL MISSOURI. TEMPERATURES ARE ALREADY GETTING A
WARM START...AND ANY SUNSHINE WOULD JUST INCREASE INSTABILITY AND
THE ATTENDANT SEVERE THREAT.
WILL ALSO BE EXTENDING THE WIND ADVISORY BACK EAST ALONG AND
NORTH OF THE PLATEAU INTO EARLY THIS AFTERNOON. NOT ALL THAT MUCH
DECOUPLING HAS OCCURRED OVERNIGHT. MEANWHILE...A FAIRLY STRONG LOW
LEVEL JET WILL VEER ACROSS THE AREA THIS MORNING. COULD EASILY SEE
A FEW GUSTS TO 45 MPH WELL AHEAD OF THE MAIN LINE OF CONVECTION.
THIS ADVISORY WILL LIKELY BE TRIMMED FROM WEST TO EAST AS THE LINE
OF STORMS ROLLS THROUGH.
TONIGHT AND WEDNESDAY ...A FEW LEFT OVER SHOWERS AND PERHAPS A
THUNDERSTORM WILL QUICKLY EXIT SOUTH CENTRAL MISSOURI EARLY THIS
EVENING. OTHERWISE...DRY WEATHER IS EXPECTED WITH TEMPERATURES
NEAR NORMAL.
WEDNESDAY NIGHT AND THURSDAY...SHORT WAVE ENERGY WILL CROSS
THROUGH THE REGION. THINK THIS WAVE WILL BE STRONG ENOUGH ALONG
WITH SOME DECENT ISENTROPIC UPGLIDE TO CARRY SOME CHANCE POPS.
BEST CHANCES LOOK TO BE ACROSS SOUTHWEST MISSOURI. ANY RAINFALL
WOULD BE RATHER LIGHT.
LATE THIS WEEK...MEDIUM RANGE MODELS INDICATE ANOTHER STRONG
STORM SYSTEM IMPACTING THE REGION. LONG WAVE CHARTS FAVOR STRONG
DIGGING OF ENERGY FROM THE NORTHERN ROCKIES SOUTHEAST TOWARDS THE
SOUTHERN PLAINS. PREFER A MORE SOUTHERN TRACK TO THIS ENERGY AS
MODELS MAY BE TOO QUICK TO EJECT IT NORTHEAST TOWARDS THE GREAT
LAKES. THERE LOOKS TO BE BETTER INSTABILITY IN THE WARM SECTOR OF
THIS SYSTEM...SO WILL HAVE TO WATCH WHERE THE SURFACE LOW AND WARM
FRONT SET UP. DO THINK THERE WILL BE ENOUGH OF A COLD TAP FOR SOME
WET SNOW SOMEWHERE ACROSS THE REGION. MOST LIKELY AREA AT THIS
TIME LOOKS TO BE NORTH AND WEST OF THE MISSOURI OZARKS.
THIS WEEKEND AND EARLY NEXT WEEK...DO NOT SEE MUCH CHANGE IN THE
LONG WAVE PATTERN WITH DIGGING ENERGY CONTINUING TO BE FAVORED OUT
OF THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF DO INDICATE
ANOTHER DECENT SYSTEM AFFECTING THE REGION SOMETIME EARLY NEXT
WORK WEEK. PLENTY OF TIME TO HONE IN ON THIS ONE.
SCHAUMANN
&&
.AVIATION...
FOR THE 0600 UTC KSGF/KJLN TAFS...STRONG WINDS WILL CONTINUE
TONIGHT INTO EARLY IN THE DAYLIGHT HOURS TUESDAY AHEAD OF THE
APPROACHING COLD FRONT. WILL CONTINUE TO CARRY MVFR CEILINGS AND
VISIBILITY WIT ANY CONVECTION NEAR THE FRONT. WINDS WILL SHIFT TO
THE WEST BEHIND THE FRONTAL PASSAGE DURING THE MORNING/MIDDAY
PERIOD WITH VFR CONDITIONS DURING THE AFTERNOON AND EVENING. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MOZ055-066>068-
077>079-088>091-093>095.
KS...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 24, 3:23 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 323 AM CDT TUE MAR 24 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 323 AM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS TODAY. LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED AREAS OF FLASH FLOODING WILL ALL BE POSSIBLE. THUNDERSTORMS WILL IMPACT SOUTHEAST KANSAS AND FAR WESTERN MISSOURI DURING THE EARLY MORNING PERIOD...EVENTUALLY TRANSLATING ACROSS SOUTHERN AND CENTRAL MISSOURI DURING THE MORNING AND EARLY AFTERNOON. INSTABILITY LEVELS CONTINUE TO BE LIMITED...HOWEVER...DUE TO A HIGHLY SHEARED ATMOSPHERE...SOME STORMS WILL BECOME ORGANIZED...CREATING AN INCREASED POTENTIAL FOR SEVERE WEATHER TO OCCUR. IN ADDITION TO TODAYS THUNDERSTORMS...WIND GUSTS WILL EXCEED 40 MPH AT TIMES TODAY...PARTICULARLY IN AREAS ALONG AND NORTH OF A LINE FROM NEOSHO AND SALEM. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT AND INTO FRIDAY. A VIGOROUS SHORTWAVE WILL APPROACH THE REGION FROM THE WEST...INTERACTING WITH GULF MOISTURE TO PRODUCE WIDESPREAD THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:57 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 24 min |
| Mar 24, 5:14 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 49 min |
| Mar 24, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 34 min |
| Mar 24, 7:34 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.